Juvederm ultra plus in nasolabial folds and Botox in DAO muscle- I look like a Joker before my wedding! Can it be fixed? (Photo)

I went to my dermatologist 2 weeks ago for noticeable volume loss in my nasolabial folds after weight loss. I voiced all my concerns and told her how nervous I was, as this is a big time for me as my huge wedding is in 2 months. She said not to worry- she put a total of 1 vial of juvederm ultra plus in my folds and 4 units on each side=8 of DAO muscle. Originally, I liked the results- 2 weeks later, I can barely smile and look like a joker! Everyone said I looked diff. How can I fix this ASAP?

Doctor Answers 6

Problem after Juvederm and Botox

Thank you for your question.  A detailed examination would be necessary to give you a definitive answer.  This is because a single photo doesn't give enough information about the dynamic changes in your face when you move from repose to smiling.  Regardless, it is likely that the Juvederm could be feathered a little better so you wouldn't have the double line along your melolabial fold.  If not, then Juvederm can be dissolved with Hyaluronidase in minutes.  Regarding the lips, it appears that there may be weakness of the depressor labii inferioris as well as the DAO.  If this is indeed the case, it will wear off in about 3 months, but there isn't a great temporary fix for this unfortunately.  Contact your injector and discuss your concerns if you haven't already.  All the best!


San Diego Facial Plastic Surgeon
5.0 out of 5 stars 27 reviews

Juvederm and Botox Poor Results

Juvederm and Botox are both fabulous injections.  However, they are very technique dependent.  It appears as if too much product may be in the nasolabial fold or injected too high.  Please consult a board certified dermatologist to have Vitrase injected to dissolve the Juvederm.  The Botox will wear off in several weeks and there is no way to speed this process along.  Please let me know what happens.  It would be helpful to post a before photo as well to give you the best advice.

Juvederm ultra plus in nasolabial folds and Botox in DAO muscle. Can it be fixed?

Dear annie2123,

Such a big day coming up! Congratulations.
It is difficult to give you a proper answer without a face-to-face examination and it is important that you return to your injector for examination to determine the cause of your "joker" smile. The good news is that you still have plenty of time for reversal of the Juvederm (by injection of hyaluronidase) or to have additional Juvederm injected if necessary. As far as the Botox is concerned there is no way to speed up the metabolism (or to erase it) but VERY CAREFUL injection of SMALL AMOUNTS of additional Botox may balance your smile to bring it back to closer to normal. I hope that over the next 6 weeks or so your muscles will regain some strength on their own so the effect is not so obvious to you and your friends.
Best of luck with this and best wishes for your upcoming wedding

Kevin L. Smith, MD, FACS
Charlotte Plastic Surgeon
4.9 out of 5 stars 38 reviews

Botox and Juvederm and Now Looking Bad

The Juvederm can be dissolved with an enzyme, but it is likely you are noticing a change in appearance because of the botox to the DAO muscle.  This can change the smile if not injected properly. There is unfortunately nothing you can do but wait till the botox wears off.  Best of luck, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 165 reviews

The Joker smile after Botox around mouth is because of improper placement

The problem, in my opinion, is that the DAO was missed and the DLI (depressor labii inferioris) was hit.  The injection was too medial. DAO injections in my experience don't change the smile much. Hopefully the Botox will wear off enough in the next 2 months to look fairly normal.  There is nothing that can be done other than time.

Steven F. Weiner, MD
Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Looking Like The Joker After Botox

Hi Annie. Sorry to hear about your experience after Botox and Fillers. Most of the issues you are experiencing with your smile are likely due to the Botox injections into the DAO muscle. Unlike Juvederm, Botox can't be dissolved or reversed. The best thing to do is to let it wear off. Things will go back to normal, but it may take 2-3 months. Make sure you follow up with your injector to address your concerns. Best of luck.

Michael A. Zadeh, MD, FACS
Sherman Oaks General Surgeon
5.0 out of 5 stars 9 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.